with Gradual Antidepressant Reduction
With respect for Dr. Gary Sachs, Director of the Harvard Bipolar Disorders Program and of the world’s largest outpatient treatment research program (STEP-BD).
Here are slides from Dr. Sachs’ presentation at the Third International Conference on Bipolar Disorder, excerpted to demonstrate that antidepressants can induce cycling, as gradually lowering them can stop it.
The experience of a 44 year old is shown here on the Harvard “Mood Chart”. (You can use this chart yourself– altered with permission from Dr. Sachs). Two boxes are marked for each calendar day, from left to right. In this case, red marks the highest mood/energy and blue the lowest mood/energy experienced that day.
Notice here at the bottom this gentleman’s three medications: lithium 4 pills per day (1200 mg); a blood pressure medication HCTZ, which remains unchanged through the next several months; and Parnate, an (MAOI type) antidepressant. The Parnate dose starts out at high dose, 6 pills (90 mg), and slowly tapers over the next 4 months.
In the next slide, you’ll see that as the Parnate dose goes down, there are fewer “manic-side” days and more depressed days, including two days of severe depression, and he’s depressed most days:
But the Harvard team held course, and in the second month, with Parnate decreased one more step, there are more days with marks in the middle (the large box with the numbers marks no symptoms that day); however, depression is still quite severe:
By month three, there are still some significantly depressed days, but clearly fewer and with much less cycling:
And by month 4, things are almost completely stabilized: only two days of mild depressive symptoms, and that only for a portion of a day, for the entire month.
Dr. Sachs offers this conclusion:
That’s the director of the Harvard Bipolar Disorders Program. As you’ve surely gathered, I share his opinion.
Use your Back button to return to your previous page.